MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 30MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 30MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-300
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 04/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The surgeon reported that he operated hip patient on (b)(6) 2018 with stryker hip system and after follow-up he found stem broken when he did xray on (b)(6) 2021.Now surgeon asking the reason for breakage and support for patient.The implants are not available for return due to still being in the patient.Patient has not been revised as of the time of report.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a exeter stem was reported.The event was confirmed by medical review.Method & results product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remained implanted.Clinician review: a review of the provided medical information by a clinical consultant indicated: event date: (b)(6) 2021, opened (b)(6) 2021.Event description: surgeon reported that he operated hip patient on (b)(6) 2018 with stryker hip system and after follow up he found stem broken when did xray on (b)(6) 2021.Now surgeon asking the reason for breakage and support for patient.Update (b)(6) 2021 wg: the implants are not available for return due to still being in the patient.Patient has not been revised as of the time of report.Implants involved: exeter v40 stem 30mm.Materials reviewed: (b)(6) 2021: two stamp dates: implant sheet.Exeter low profile acetabular cp 52x28mm, exeter v40 cemented stem 30x95mm, v40 femoral head 28 $mm, exeter 2.5mm intramedullary plug x12mm and 10mm.Undated: implant sheet partial photo.Exeter low profile acetabular cup 52 x 28mm, cemented exeter v40 hip stem 30x95mm, exeter low profile acetabular cup 56 x 28mm.On (b)(6) 2020: ap pelvis x-ray.Sides not labeled.Cemented exeter in varus, appears under sized.Well fixed all poly shell.On (b)(6) 2021: ap pelvis x-ray.Left tha.Cemented exeter in varus now with fracture at mid 1/3 of stem some lucency at proximal stem and small cystic lesions.Well fixed all poly shell.On (b)(6) 2018: ¿discharge summary¿.Photo of d/c summary with preoperative x-ray photo and obscured postoperative x-ray.Tha on (b)(6) 2018.35 yo male patient.Bony anatomy with somewhat rotated pelvis and cystic changes in femur.Confirmation: the event a fracture of an exeter stem in situ can be confirmed.Root cause: the root cause cannot be confirmed without additional information.However, the likely cause of failure was proximal loosening and high varus forces on the undersized stem in a young patient.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: the exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 30MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key11854016
Report Number0002249697-2021-00885
Device Sequence Number14457291
Product Code JDI
UDI-Device Identifier04546540153210
UDI-Public04546540153210
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-1-300
Device Catalogue Number0580-1-300
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/06/2021
Supplement Date Received by Manufacturer01/10/2022
Initial Report FDA Received Date05/20/2021
Supplement Report FDA Received Date02/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale